Children who take antibiotics experience increased weight gain over time

By John Murphy, MDLinx
Published October 22, 2015

Key Takeaways

A new study indicates that “every time we give an antibiotic to kids, they gain weight faster over time,” said study leader Brian S. Schwartz, MD, MS, professor in the Department of Environmental Health Sciences at Johns Hopkins Bloomberg School of Public Health, in Baltimore, MD.

The study, published online October 21, 2015 in the International Journal of Obesity, concluded that antibiotics may have a cumulative effect on body mass index (BMI) throughout childhood, and even into adulthood.

“Your BMI may be forever altered by the antibiotics you take as a child,” Dr. Schwartz said.

Previous research has suggested that antibiotics taken in early childhood are linked to weight gain, but there have been no large-scale, population-based, longitudinal studies among healthy children of all ages.

For this study, Dr. Schwartz and his colleagues analyzed electronic health records of 163,820 children between ages 3 to 18, from January 2001 to February 2012. They tracked BMI and antibiotic use, and controlled for any confounders.

They determined that children who had used more prescriptions for antibiotics tended to have progressive weight gain. By age 15, children who had received 7 or more antibiotic prescriptions during childhood—approximately 21% of the children in the study—weighed 1.4 kg (about 3.1 lbs) more than those who received no antibiotics. Among the antibiotic classes, the largest weight gain was associated with macrolides.

“While the magnitude of the weight increase attributable to antibiotics may be modest by the end of childhood, our finding that the effects are cumulative raises the possibility that these effects continue and are compounded into adulthood,” Dr. Schwartz said.

This study adds to the accumulating evidence of antibiotics’ effect on the gut microbiota. Other research has shown that repeated use of antibiotics can forever change the microbiota, altering the way it breaks down food and increasing the calories of nutrients absorbed. This, in turn, can increase weight gain.

“Systemic antibiotics should be avoided except when strongly indicated,” Dr. Schwartz said. “From everything we are learning, it is more important than ever for physicians to be the gatekeepers and keep their young patients from getting drugs that not only won’t help them but may hurt them in the long run.”

Share with emailShare to FacebookShare to LinkedInShare to Twitter
ADVERTISEMENT